Kentucky, 2004

High Wind in Kentucky, December 7, 2004

December 7, 2004 · NWS JKL · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 7, 12:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 7, 12:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1210 PM EST TUE DEC 7 2004

.DISCUSSION...

DECIDED TO GO WITH A WIND ADVISORY THIS AFTERNOON WITH THE MIX DOWN
TAKING PLACE AS THE SUNSHINE BREAKS OUT IN THE DRY SLOT. ALSO
UPDATED THE HWO TO DROP THE FLOOD WORDING AND BEEFED UP THE SEVERE
POTENTIAL OF ANY AFTERNOON THUNDERSTORMS.

&&

.PREV DISCUSSION...
1110 PM EST TUE DEC 7 2004

15Z SFC ANALYSIS SHOWS AN AREA OF DEEP LOW PRESSURE ROLLING THROUGH
THE NORTHWEST OHIO VALLEY WITH A COLD FRONT ENTERING WESTERN
KENTUCKY. THE LEADING EDGE...TROUGH LINE...WITH THIS SYSTEM HAS
RACED EAST OF KENTUCKY TAKING THE SHOWERS AND THREAT OF FLOODING
RAINS ALONG WITH IT. SUNSHINE THROUGH SCATTERED TO BROKEN CLOUDS IN
THE DRY SLOT COMBINED WITH NEAR RECORD TEMPS WILL SEND READINGS TO
NEAR 70 DEGREES THIS AFTERNOON. COULD SEE SOME REDEVELOPMENT OF
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON IN THE
WARM SECTOR. WILL LEAVE A SLIGHT CHANCE IN THE FORECAST TO ACCOUNT
FOR THIS. IN ADDITION...THE TIGHT PRESSURE GRADIENT WITH THE LOW
WILL COMBINE WITH THE POTENTIAL MIX DOWN OF HIGHER VELOCITY WINDS TO
MAKE FOR A QUITE BREEZY AFTERNOON. THE INDICATIONS ARE THAT THESE
WINDS WILL STAY JUST BELOW THE THRESHOLD FOR A WIND ADVISORY...BUT
THAT COULD CHANGE. FOR NOW...WILL BEEF UP THE WINDS AND TEMPS IN THE
GRIDS AND TEXT ZONES...WHILE LOWERING CLOUDS AND POPS. UPDATE TO ALL
THE PRODUCTS ISSUED SHORTLY. THE FFA WAS CANCELLED AT 11 AM EST.

440 AM EST TUE DEC 7 2004

BUSY MORNING.  BUSY SFC CHART.  LOW PRESS OVER MO WILL CONTINUE ON A
NE TRACK AND DEEPEN THROUGHOUT THE DAY.  ONE WARM FRONT PUSHED NORTH
FROM THE OH RIVER TO MID OH/IN LIFTING CIGS LATE IN THE EVE.  NOW
THE COLD FRONT IS QUICKLY PRESSING EAST WITH TS ALONG IT...PRIMARILY
SOUTH OF ANOTHER WARM FRONTAL BOUNDARY NEAR THE SOUTHERN TN BORDER.

MAINTAINING FLOOD WATCH FOR TODAY AS HEALTHY HALF TO ONE INCH
RAINFALL AMOUNTS WILL BE ASSOCIATED WITH COLD FRONT.  HEAVIER
SHOWERS AND EMBEDDED TS WILL ONLY ADD TO THE RAINFALL.  GREATEST
FLOOD RISK STILL LOOKS TO BE THE CUMBERLAND RIVER BASIN WHERE THE
MOST RAIN HAS FALLEN OVER THE PAST 30 HOURS...AND ONE AND THREE HOUR
FF GUID IS AROUND ONE INCH.  THEY ALSO WILL HAVE THE BEST CHC OF
TS...ALBEIT STILL A LOW CHC.  SVR LOOKS TO STAY TO OUR SOUTH...BUT
INTENSE SHOWER COULD EASILY BRING DOWN GUSTS.

DECIDED UPON NO WIND ADV TODAY.  HAVE HIGHEST GUSTS IN THE FORECAST
AROUND 40 MPH TAKING PLACE WITH AND BEHIND THE FNT.  POST-FRONTAL
MIX DOWN OF GUSTS WITH DRIER AIR WORKING IN A GOOD BET THIS
AFTERNOON.  LIMITING FACTOR WILL BE HOW QUICKLY THE SYSTEM DEPARTS.
WINDS TO DIMINISH DRAMATICALLY BY MIDNIGHT.  FOG MAY BE A
POSSIBILITY IF WINDS BACK OFF QUICK ENOUGH...BUT WITH LOW
CONFID...DID NOT ADD TO THE FORECAST YET.

WENT UNDER MOS AND JUST UNDER RECORD HIGHS FOR TODAY DUE TO A RAIN
COOLED START AND POST FRONTAL AFTERNOON.  WITH WINDS STAYING UP FOR
THE FIRST PART OF THE NIGHT AND WITH NO REAL COLD PUSH...BUMPED
TONIGHTS MINS UP.

HIGH PRESS MOVES OVER THE AREA FOR WED...WITH MOSTLY CLEAR SKIES AND
SEASONABLE TEMPS.  THE NEXT SYSTEM...ANOTHER SOUTHERN
SYSTEM...APPROACHES THU MORNING WITH THE GFS MAINTAINING ANOTHER
SWATH OF PRECIPITATION ALONG THE TN/VA BORDER.

1150 PM EST MON DEC 6 2004

UPDATED EARLIER THIS EVENING...BASICALLY TO ACCOUNT FOR LATEST
TRENDS IN THE PRECIP BAND THAT IS GRADUALLY WORKING ITS WAY N ACROSS
THE REGION IN ADVANCE OF A WARM FRONT TO OUR SW. RAINFALL TOTALS
FROM PREVIOUS FORECAST STILL LOOK OK. DID BUMP UP WINDS A BIT IN
SOME ZONES ON TUE AND ADDED NEAR RECORD HIGH WORDING. OVERALL THE
FORECAST WAS IN GOOD SHAPE. ISSUED A FOLLOWUP STATEMENT FOR
FFA...BASICALLY TO JUST FRESHEN UP WORDING. SOME LOCALIZED HYDRO
PROBLEMS LATER TONIGHT OR ON TUE STILL LOOK POSSIBLE. LATER SHIFTS
WILL WANT TO LOOK AT POTENTIAL FOR CONVECTION TOMORROW ALONG WITH
WHETHER OR NOT AN NPW FOR A WIND ADVISORY WILL BE NEEDED.
UNIDIRECTIONAL FLOW AROUND MIDDAY AND INTO THE AFTERNOON ON META
FORECAST SOUNDINGS LOOKS FAVORABLE FOR SOME STRONGER GUSTS TO MIX
DOWN. THE BEST CHANCE WOULD PROBABLY BE OVER THE HIGHER ELEVATIONS
ALONG THE VA BORDER. HOWEVER...HAVE SOME DOUBT AS TO HOW STRONG
GUSTS WILL BE OUTSIDE OF CONVECTION...SO HELD OFF ON AN NPW FOR NOW.
&&

528 PM EST MON DEC 6 2004

CURRENT SFC ANALYSIS SHOWS WARM FRONT LOCATED ACROSS THE SOUTHERN
TENNESSEE VALLEY. CURRENT MOSAIC RADAR SHOWS RAIN ACROSS MOST OF
TENNESSEE.

ETA HAD THE BEST HANDLE ON THE CURRENT SITUATION...SO LEANED
TOWARDS THE ETA FOR TIMING IN THE SHORT TERM. WARM FRONT LIFTS NORTH
OVER THE STATE LATE TONIGHT. FOR QPF WENT WITH 1-2 INCHES ACROSS THE
BOARD. SEE THE FLOOD WATCH FOR ADDITIONAL DETAILS. HIGH WINDS ARE
ALSO POSSIBLE LATE TONIGHT AND TOMORROW...AS THE LOW DEEPENS AND THE
GRADIENT TIGHTENS ALONG STRONG 850 WINDS. WENT WITH GUSTS UP TO 40
MPH AND 45 MPH ON THE RIDGES. SHOULD BE A LULL TOMORROW WHEN THE
WARM FRONT LIFTS NORTH AND THE COLD FRONT PASSES THROUGH THE AREA.
LIS ARE AROUND -1 TO -2 TOMORROW...SO LEFT A MENTION OF
THUNDERSTORMS IN THE FORECAST. WEDNESDAY WILL BE DRY...AS HIGH
PRESSURE SKIRTS BY THE AREA. ANOTHER WARM LIFTS OUT OF THE GULF
STATES THURSDAY MORNING...BRINGING ANOTHER CHANCE OF RAIN TO THE
STATE. THE HIGHEST POPS WILL BE ALONG THE TENNESSEE AND VIRGINIA
BORDERS.

FOR TEMPS...WENT CLOSER TO THE FWC NUMBERS FOR HIGHS TOMORROW. HIGHS
WILL BE WELL ABOVE NORMAL AND POSSIBLY CLOSE TO RECORD HIGHS...BUT
BOTH THE MAV AND MET LOOK TOO WARM WITH READINGS WELL ABOVE THE
CURRENT RECORDS AT BOTH LOZ AND JKL. GENERALLY STAYED CLOSE TO THE
MAV NUMBERS FOR THE REST OF THE SHORT TERM.

FOR THE EXTENDED...FRIDAY THROUGH MONDAY.
LEANED TOWARDS THE GFS PER HPC FOR THE EXTENDED. BIG CHANGES ARE IN
STORE...AS THE UPPER TROF DEEPENS OVER THE EASTERN U.S...BRINGING
MUCH COOLER TEMPERATURES FOR THE WEEKEND. FRIDAY A COLD FRONT DROPS
OUT OF THE UPPER MIDWEST...BRINGING COLD AIR AND A CHANCE OF RAIN ON
FRIDAY AND POSSIBLY MIXING WITH SOME SNOW ON FRIDAY NIGHT. LEFT POPS
OUT FOR SATURDAY...BUT SOME UPSLOPE MAY BE POSSIBLE AND POPS MAY BE
NEEDED. NEXT SYSTEM DROPS OUT OF THE GREAT LAKES ON SUNDAY...
BRINGING ANOTHER CHANCE OF RAIN EARLY AND RAIN OR SNOW SHOWERS
SUNDAY NIGHT AND ANOTHER SHOT OF COLD AIR. FOR TEMPERATURES
GENERALLY STAYED CLOSE TO MEX NUMBERS.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THROUGH 4 PM EST.
&&

GREIF
Hazardous weather outlook, Dec 7, 11:55 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1155 AM EST TUE DEC 7 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081200-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
1155 AM EST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON WITH SOME GUSTS AROUND
50 MPH...ESPECIALLY ALONG AND NORTH OF INTERSTATE 64 AND ACROSS THE
HIGHER ELEVATIONS OF FAR EASTERN KENTUCKY.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON. A FEW OF THESE
COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF SNOW SHOWERS THIS WEEKEND...MAINLY IN THE
EASTERN MOUNTAINS ALONG THE VIRGINIA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS OR ANY STORM
REPORTS THIS AFTERNOON.

GREIF

In the hours before

Local storm report, Dec 7, 10:17 AM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1017 AM EST TUE DEC 07 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      3 W SOMERSET            37.08N 84.66W
12/07/2004                   PULASKI            KY   COUNTY OFFICIAL

            FLOOD WATERS CLOSED TWO ROADS WEST OF SOMERSET...HWY 3260
            AND THURMAN ROAD.

&&

GREIF
Local storm report, Dec 7, 1:05 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
105 PM EST TUE DEC 07 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     NON-TSTM WND DMG 6 WNW SALYERSVILLE      37.78N 83.17W
12/07/2004                   MAGOFFIN           KY   LAW ENFORCEMENT

            3 TREES DOWN ON ROUTE 134.

1030 AM     NON-TSTM WND DMG SALYERSVILLE            37.75N 83.06W
12/07/2004                   MAGOFFIN           KY   LAW ENFORCEMENT

            SHINGLES BLOW OFF OF COMMUNITY CENTER.

&&

JCARICO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Breathitt

When
December 7, 3:00 PM EST to 5:00 PM EST
Where
Breathitt forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Several trees blown down countywide including at Panbowl Hollow in Jackson, Stray Branch Road two miles south of Jackson, Route 1114 in Houston eight miles west of Jackson, and Highway 3193 in Wolverine three miles northwest of Jackson.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431849.